Hail, Bennett
- When
- August 12, 10:15 PM MST
- Where
- Bennett County, 2 mi WSW of Swett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.159, -101.987
Wind gusts were estimated at 40 to 50 mph.
A severe thunderstorm briefly became severe over western Bennett County, producing large hail and gusty winds near Swett.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm briefly became severe over western Bennett County, producing large hail and gusty winds near Swett.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 9:16 PM MST, 59 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1016 PM MDT Sat Aug 12 2023 .DISCUSSION...(This Evening Through Saturday) Issued at 120 PM MDT Sat Aug 12 2023 Most recent Water Vapor and upper air analysis shows northwest flow over our region, with an upper low over Ontario and mild ridging over the West coast. At the surface, low pressure associated with an approaching shortwave sits over the MT/WY border, and a surface high east of the forecast area. Partly cloudy skies this afternoon with light winds out of the south and temperatures in the 90s. Radar is showing some showers/storms just starting to develop off the northern and central hills. Storms are expected to develop and move east southeast off of the hills this afternoon and evening. ML Cape values in the 500-1000 J/kg range this afternoon over the affected area, with steep lapse rates and 35-45kt bulk shear will support supercell development through this evening. An isolated severe storm or two will be possible with hail and strong winds being the main threats. Later in the evening and overnight as the frontal boundary approaches, more widespread showers/storms are expected over the region, however as we lose energy, chances for severe will be low after early this evening. Sunday will be much cooler, with highs only in the 60s and 70s. Tighter pressure gradient behind the front will result in brisk northwest winds, with gusts to 40 mph or more likely across a good portion of the western SD plains. Compact upper trough moving across the northern Plains will continue to bring chances for showers and possibly a few thundershowers through much of the day. Winds and showers will dissipate by early evening in most areas. Looking ahead into next week, dry conditions are expected Monday and Tuesday with a warming trend as the upper ridge builds over the western CONUS. Highs reach back into the upper 80s and low 90s by Tuesday. Later Wednesday into Thursday, another wave looks to swing down through Canada into the Dakotas, bringing another chance for precipitation in the region. Still some uncertainty on precipitation chances mid week though, as models differ on the track of the wave, and precipitation may stay to the north of our region. && .AVIATION...(For the 06Z TAFS Through 06Z Sunday Night) Issued At 1015 PM MDT Sat Aug 12 2023 Thunderstorms will push SE across scentral SD late this evening. A cold front will move across the area late tonight, with gusty northwest winds to around 35 kts. There is potential for stratus to develop behind the front over northeastern Wyoming and northwestern South Dakota with MVFR/local IFR ceilings. Scattered showers can also be expected across NW SD through morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Dye AVIATION...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 224 AM MDT Sat Aug 12 2023 SDZ002-013-014-026>032-041>044-046-047-049-072>074-131300- Perkins-Northern Meade Co Plains-Ziebach-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 224 AM MDT Sat Aug 12 2023 /324 AM CDT Sat Aug 12 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms on Sunday. Severe thunderstorms are not expected at this time. On Sunday, northwest winds will gust up to 45 mph on the plains of western South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-024-025-WYZ054>058-071-131300- Harding-Butte-Northern Black Hills-Northern Foot Hills- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 224 AM MDT Sat Aug 12 2023 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon into tonight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms on Sunday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
937 PM MDT Sat Aug 12 2023
SDZ042>044-130415-
Jackson SD-Bennett SD-Oglala Lakota SD-
937 PM MDT Sat Aug 12 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN OGLALA LAKOTA...
SOUTHWESTERN JACKSON AND NORTHWESTERN BENNETT COUNTIES THROUGH 1015
PM MDT...
At 937 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Potato Creek to Badlands
National Park to 3 miles northwest of Lonesome Valley. Movement was
east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Kyle North Route Housing, Thunder Valley, Lonesome Valley,
Rockyford, and southern Badlands National Park around 940 PM MDT.
Kyle, Potato Creek, and Sharps Corner around 945 PM MDT.
Other locations in the path of these storms include Snake Butte and
northern Yellow Bear Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4346 10281 4360 10261 4369 10242 4369 10218
4370 10211 4369 10211 4369 10206 4372 10201
4373 10154 4332 10171 4320 10211
TIME...MOT...LOC 0337Z 291DEG 26KT 4355 10214 4349 10234 4345 10256
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
1044 PM CDT Sat Aug 12 2023
SDZ049-130430-
Tripp SD-
1044 PM CDT Sat Aug 12 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN TRIPP COUNTY THROUGH
1130 PM CDT...
At 1044 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Ideal to 4 miles southwest
of Ideal South Housing to 3 miles southeast of Clearfield. Movement
was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Winner, Colome, Ideal South Housing, and Dog Ear Lake around 1050
PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4300 9970 4309 10015 4354 9998 4354 9962
4350 9962 4350 9954 4309 9953 4299 9954
TIME...MOT...LOC 0344Z 277DEG 37KT 4348 9987 4331 9990 4314 9997
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SherburnSpecial Weather Statement National Weather Service Rapid City SD 1017 PM MDT Sat Aug 12 2023 SDZ042>044-130500- Jackson SD-Bennett SD-Oglala Lakota SD- 1017 PM MDT Sat Aug 12 2023 ...A STRONG THUNDERSTORM WILL IMPACT EASTERN OGLALA LAKOTA... SOUTHWESTERN JACKSON AND NORTHWESTERN BENNETT COUNTIES THROUGH 1100 PM MDT... At 1016 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles south of Snake Butte, or 17 miles northwest of Martin, moving southeast at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This storm will remain over mainly rural areas of eastern Oglala Lakota, southwestern Jackson and northwestern Bennett Counties, including the following locations... Hisle and the Pine Ridge Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4339 10216 4350 10204 4336 10153 4322 10165 TIME...MOT...LOC 0416Z 304DEG 23KT 4338 10192 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Sherburn
Preliminary Local Storm Report
National Weather Service Rapid City SD
1026 PM MDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Hail Sheridan Lake 43.97N 103.47W
08/12/2023 E2.00 inch Pennington SD Public
&&
JCPreliminary Local Storm Report
National Weather Service Rapid City SD
1050 PM MDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Hail 2 NNE Silver City 44.12N 103.54W
08/12/2023 E1.50 inch Pennington SD Public
0405 PM Hail 1 W Hermosa 43.84N 103.21W
08/12/2023 E1.75 inch Custer SD Public
0535 PM Hail 5 ESE Sundance 44.38N 104.28W
08/12/2023 E1.75 inch Crook WY Public
0954 PM Rain Brownsville 44.27N 103.69W
08/12/2023 M1.50 inch Lawrence SD Public
12-hour rainfall.
&&
07Special Weather Statement
National Weather Service Rapid City SD
1105 PM MDT Sat Aug 12 2023
SDZ027-029-041-WYZ058-130545-
Fall River SD-Southern Foot Hills SD-Southern Black Hills SD-
Weston WY-
1105 PM MDT Sat Aug 12 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CUSTER...
NORTHWESTERN FALL RIVER AND SOUTHEASTERN WESTON COUNTIES THROUGH 1145
PM MDT...
At 1105 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Argyle to 4 miles north of
Dewey to 3 miles southeast of Morrisey. Movement was southeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Dewey around 1110 PM MDT.
Argyle around 1120 PM MDT.
Burdock around 1125 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 10406 4350 10447 4351 10449 4365 10409
4371 10377 4348 10346 4333 10405
TIME...MOT...LOC 0505Z 306DEG 16KT 4362 10376 4359 10404 4351 10433
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SherburnThe Rapid City radar (KUDX), 127 km away, was scanning. The volume nearest the first event began at 05:17 UTC.
1 hail. Local standard time, as filed.
Wind gusts were estimated at 40 to 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119290.